Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 243, NWS Bismarck, ND

August 18, 2016Dickey County, LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2016, 7:00 AM CDT for Dickey County, LaMoure County, Stutsman County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 7:00 AM CDT (12:00 UTC)
Expired
Aug 18, 2016, 8:00 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dickey County, ND, LaMoure County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:03 AM CDTTSTM WND GST 772 Nne Jamestown, ND
Aug 18, 7:05 AM CDTTSTM WND GST 75Jamestown, ND
Aug 18, 7:55 AM CDTTSTM WND GST 50La Moure, NDEMERGENCY MANAGER ESTIMATED 50 MPH WINDS AND VERY HEAVY RAIN IN THE CITY OF LAMOURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KBIS 181200
SVRBIS
NDC021-045-093-181300-
/O.NEW.KBIS.SV.W.0243.160818T1200Z-160818T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 AM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STUTSMAN COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  NORTHEASTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  CENTRAL LAMOURE COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 800 AM CDT

* AT 659 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WIMBLEDON TO 7 MILES NORTH OF JUD...MOVING
  SOUTHEAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  JAMESTOWN...LAMOURE...WIMBLEDON...MARION...YPSILANTI...ADRIAN...
  SPIRITWOOD LAKE...MONTPELIER...VERONA...SPIRITWOOD...COURTENAY...
  DICKEY...GRAND RAPIDS...SYDNEY...MILLARTON...
  NORTONVILLE AND ALFRED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4662 9904 4727 9857 4725 9847 4663 9844
      4663 9804 4629 9804 4628 9801 4620 9801
TIME...MOT...LOC 1159Z 300DEG 33KT 4713 9851 4663 9889 

HAIL...1.00IN
WIND...70MPH
 
$$

SCHILD
2 follow-up statements
985 
WWUS53 KBIS 181212
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
712 AM CDT THU AUG 18 2016

NDC021-045-093-181300-
/O.CON.KBIS.SV.W.0243.000000T0000Z-160818T1300Z/
STUTSMAN ND-DICKEY ND-LAMOURE ND-
712 AM CDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTHEASTERN STUTSMAN...NORTHEASTERN DICKEY AND NORTHEASTERN
LAMOURE COUNTIES...

AT 711 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF SPIRITWOOD TO 7 MILES NORTHEAST
OF JUD...MOVING SOUTHEAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...PUBLIC. 75 MPH WIND GUSTS WERE REPORTED IN JAMESTOWN
         AROUND 700 AM CDT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...LAMOURE...WIMBLEDON...MARION...YPSILANTI...ADRIAN...
SPIRITWOOD LAKE...MONTPELIER...VERONA...SPIRITWOOD...DICKEY...
GRAND RAPIDS...SYDNEY...MILLARTON AND NORTONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4659 9898 4725 9847 4663 9844 4663 9804
      4629 9804 4628 9801 4620 9801
TIME...MOT...LOC 1211Z 304DEG 38KT 4703 9837 4659 9878 

HAIL...1.00IN
WIND...70MPH
 
$$

SCHILD
746 
WWUS53 KBIS 181241
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 AM CDT THU AUG 18 2016

NDC093-181249-
/O.CAN.KBIS.SV.W.0243.000000T0000Z-160818T1300Z/
STUTSMAN ND-
741 AM CDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4620 9801 4647 9867 4663 9853 4663 9804
      4629 9804 4628 9801
TIME...MOT...LOC 1239Z 313DEG 29KT 4690 9805 4644 9855 

$$

NDC021-045-181300-
/O.CON.KBIS.SV.W.0243.000000T0000Z-160818T1300Z/
DICKEY ND-LAMOURE ND-
741 AM CDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHEASTERN DICKEY AND EASTERN LAMOURE COUNTIES...

AT 739 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR VALLEY CITY TO 7 MILES SOUTHWEST OF DICKEY...
MOVING SOUTHEAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
LAMOURE...MARION...ADRIAN...VERONA...DICKEY AND GRAND RAPIDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4620 9801 4647 9867 4663 9853 4663 9804
      4629 9804 4628 9801
TIME...MOT...LOC 1239Z 313DEG 29KT 4690 9805 4644 9855 

HAIL...1.00IN
WIND...70MPH
 
$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:37 AM CDT, 23 minutes earlier.

Area forecast discussion, Aug 18, 6:37 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
637 AM CDT THU AUG 18 2016

.UPDATE...
Issued at 631 AM CDT Thu Aug 18 2016

Thunderstorms continue to push through the James River Valley with
the strongest storm now located in Stutsman County. For early
morning update have adjusted precipitation chances towards the
current trend. Cold front now appears to be pushing its way well into
southern North Dakota. Updates have been sent.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Thu Aug 18 2016

Early this Thursday morning a cold front stretched across North
Dakota just north of Interstate 94. Showers and thunderstorms are
expected to continue to fire along and north of the front this
morning as low level convergence remains strong and a potent low
level jet continues to feed moisture over the frontal boundary.

As the front tracks further south it will encounter increasingly
unstable air and more favorable shear. Therefore, thunderstorms
may intensify across southern North Dakota later this morning and
into the afternoon. Strong or even isolated severe storms aren't
out of the question this morning and afternoon across portions of
far southern North Dakota.

Cooler and drier air will move in from the northwest this morning
and bring an end to precipitation from northwest to southeast
through the day.

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM CDT Thu Aug 18 2016

A deep Hudson Bay low is expected to bring a wave through central
Montana Thursday night which will bring showers and scattered
thunderstorms to southwest North Dakota Friday. As this feature
moves across the baroclinic zone left from the recent cold front
more abundant showers and thunderstorms will form but now mainly
along and south of the North Dakota border Friday.

Cooler and drier air will spread south into the region Friday and
Saturday. Highs will be in the 60s and lower 70s both days.
Additionally morning low temperatures will feel quite brisk with
readings in the 40s. This will be followed by a slow moderating
trend next week into the 70s and 80s. The chance for precipitation
will be low through next Tuesday when a slight chance of
thunderstorms arrives.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 631 AM CDT Thu Aug 18 2016

MVFR or IFR conditions will accompanying isolated to scattered
thunderstorms. Also, localized MVFR to IFR cigs will be possible
over far western North Dakota this morning in the wake of a
passing cold front. Otherwise, VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Aug 18, 3:14 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM CDT THU AUG 18 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
314 AM CDT THU AUG 18 2016 /214 AM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY. A FEW ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE SOUTH THIS AFTERNOON...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD
REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL
WEATHER SERVICE OFFICE IN BISMARCK.

AJ

In the hours before

Local storm report, Aug 18, 6:03 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     HEAVY RAIN       2 S HARVEY              47.74N  99.94W
08/18/2016  M1.45 INCH       WELLS              ND   MESONET

            RAIN REPORT FROM HARVEY NDAWN SITE.

&&

JJS
Local storm report, Aug 18, 6:05 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HEAVY RAIN       1 W MOHALL              48.76N 101.54W
08/18/2016  M1.12 INCH       RENVILLE           ND   MESONET

            RAIN REORT FROM MOHALL NDAWN SITE.

&&

JJS
Special weather statement, Aug 18, 6:40 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
640 AM CDT THU AUG 18 2016

NDZ025-037-048-181245-
STUTSMAN ND-LA MOURE ND-FOSTER ND-
640 AM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STUTSMAN...NORTHEASTERN
LAMOURE AND SOUTHEASTERN FOSTER COUNTIES UNTIL 745 AM CDT...

AT 639 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR KENSAL TO 9 MILES NORTH OF GACKLE.
MOVEMENT WAS SOUTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...MEDINA...WIMBLEDON...KENSAL...MARION...YPSILANTI...
ADRIAN...BUCHANAN...SPIRITWOOD LAKE...MONTPELIER...CLEVELAND...
SPIRITWOOD...PINGREE...COURTENAY...DICKEY...EDMUNDS AND MILLARTON.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4645 9833 4684 9944 4747 9889 4739 9850
      4733 9850 4733 9847 4663 9844 4663 9819
TIME...MOT...LOC 1139Z 299DEG 38KT 4735 9872 4676 9914

SCHILD
Local storm report, Aug 18, 6:43 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HEAVY RAIN       8 NE ANAMOOSE           47.96N 100.12W
08/18/2016  M1.50 INCH       PIERCE             ND   PUBLIC

            RELAYED TO NWS BY BROADCAST MEDIA.

&&

JJS
Local storm report, Aug 18, 6:44 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HEAVY RAIN       14 SE HARVEY            47.63N  99.72W
08/18/2016  M2.25 INCH       WELLS              ND   PUBLIC

            RELAYED TO NWS BY BROADCAST MEDIA.

&&

JJS
Local storm report, Aug 18, 6:58 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       22 NE KENMARE           48.90N 101.74W
08/18/2016  M2.25 INCH       RENVILLE           ND   CO-OP OBSERVER

            STORM TOTAL AFTER MIDNIGHT

&&

AC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:57 PM CDTSpecial Weather StatementBISDivide48 min
Aug 17, 8:53 PM CDTSpecial Weather StatementBISBurke37 min
Aug 17, 9:11 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 17, 10:20 PM CDTSpecial Weather StatementBISRenville55 min
Aug 17, 11:23 PM CDTSpecial Weather StatementBISRenville37 min
Aug 18, 12:05 AM CDTSpecial Weather StatementBISRenville40 min
Aug 18, 12:44 AM CDTSpecial Weather StatementBISRenville46 min
Aug 18, 1:04 AM CDTSpecial Weather StatementBISBillings41 min
Aug 18, 1:07 AM CDTSpecial Weather StatementBISWard23 min
Aug 18, 1:16 AM CDTSpecial Weather StatementBISRenville29 min
Aug 18, 2:21 AM CDTSpecial Weather StatementBISDivide24 min
Aug 18, 3:15 AM CDTSpecial Weather StatementBISWells30 min
Aug 18, 3:39 AM CDTSpecial Weather StatementBISWells36 min
Aug 18, 4:49 AM CDTSpecial Weather StatementBISWells26 min
Aug 18, 5:55 AM CDTSpecial Weather StatementBISStutsman50 min
Aug 18, 6:40 AM CDTSpecial Weather StatementBISStutsman65 min
Aug 18, 7:57 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.